Vitamins may be needed with some long-term medicines

 

Some medicines taken for many years can lower the amount of some nutrients and vitamins in the body. By being aware of these long-term side effects, early action can be taken to prevent future health problems.

We received a report about a person who developed severe osteoporosis (a condition that can weaken bones) after taking the anti-seizure medicine phenobarbital for more than 30 years. Long-term use of this medicine can change the way the body uses vitamin D. Vitamin D is essential to help the body take up calcium, which is needed for strong bones. Because the person was not aware of this long-term side effect when taking phenobarbital, they did not take any extra vitamin D or calcium. As a result, there was an increased risk of osteoporosis and bone fracture.

Here’s what you can do: If you take any long-term medicines, follow these recommendations to lower the risk of future health problems caused by the loss of nutrients or vitamins:

• Ask your pharmacist or healthcare provider about any long-term side effects of your medicines.
• If you know that one of your medicines can lower the level of nutrients and/or vitamins in your body, speak to your healthcare provider about what supplements you may need to take.
• Ask your healthcare provider if you need to have regular blood tests for early detection of side effects.

Created on August 16, 2021

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work